Alert archive / Nevada / Special Weather Statements in 2017

Special Weather Statement, NWS Elko, NV

August 6, 2017

NWS Elko, NV issued this special weather statement at Aug 6, 2017, 1:52 PM PDT. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 1:52 PM PDT (20:52 UTC)
Expired
Aug 6, 2017, 2:30 PM PDT
In force
38 min
Issued by
NWS Elko, NV

The radar

The Elko radar (KLRX), 218 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1912 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WWUS85 KLKN 062052
SPSLKN

Special Weather Statement
National Weather Service Elko NV
152 PM PDT SUN AUG 6 2017
 
NVZ040-041-062130-
Northwestern Nye County NV-Northeastern Nye County NV-
152 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
230 PM PDT...

At 151 PM PDT, Doppler radar was tracking a strong thunderstorm 26
miles east of Round Mountain, moving east at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Little Fish Lake Valley and Table Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3873 11666 3884 11669 3897 11643 3868 11636
TIME...MOT...LOC 2051Z 261DEG 12KT 3880 11658 

$$

JR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:40 AM PDT, 10 hours 12 minutes earlier.

Area forecast discussion, Aug 6, 3:40 AM PDT, 10 hours 12 minutes before
Area Forecast Discussion
National Weather Service Elko NV
340 AM PDT Sun Aug 6 2017

.SYNOPSIS...Scattered showers and thunderstorms expected over the
coming days which will also help bring slightly cooler temps. Heavy
rain and flash flooding possible across central NV. Warming and
drying pattern returns late next work week.

&&

.SHORT TERM...With ridge axis shifting slightly east and weak
upper-level circulation slowly trying to meander into northern NV,
expect monsoonal moisture to creep farther north and east today
and tomorrow. Expecting an uptick and coverage of showers/storms
today with scattered coverage across central and western NV.
Northeast NV will still be under the influence of northerly flow
and could be under a cloudy shield from previous day's convection
further south and west and will likely take longer to destabilize
and therefore only expecting isolated showers with a few storms
possible. Jet energy rounding the upper-level low will swing into
southern NV, putting central NV in favorable lift and best
coverage of storms. High PWAT values nearing an inch and slow
storm motion will likely lead to an elevated risk of heavy rain
and potential areas of flash flooding, particularly over White
Pine and northern Nye counties. Jet energy shifts further north
and PV 1.5 anomaly shifts east from upper-level low. Expect more
uniformity in thunderstorm coverage across northern and central
NV. PWAT values 0.80 to 1.00 and continued slow storm motion will
again lead to potential heavy downpours and an elevated risk of
flash flooding, with the best potential still remaining over
central NV. Expect cooler temps near normal for this time of year
with highs generally in the 80s with lows generally in the 50s.

.LONG TERM...Tuesday night through next Saturday. Models are in
fairly good agreement at the beginning of the long term, showing
upper level ridging across the southwestern United States with a
closed upper low over northern CA. The moisture that has been over
the forecast area will continue to slowly get replaced by a drier
air mass as southwest flow brings it in. It will be a somewhat
slow process and thus have kept showers and thunderstorms in the
forecast for Wednesday. Highs are forecast to be the mid 80s to
low 90s. On Thursday and Friday, computer simulations are showing
signs of trying to eject the trough through this time, with upper
level ridging trying to rebuild over the area. Chances for showers
and thunderstorms will decrease during the afternoons of both
days. Highs will be in the mid 80s to mid 90s. Models are slightly
out of phase for the upcoming weekend. Any showers or
thunderstorms will be isolated coverage-wise with highs above
normal for this time of year, in the upper 80s to upper 90s.

&&

.AVIATION...Look for showers and possibly a thunderstorm this
morning across KWMC. Showers and thunderstorms will develop over
KELY and KTPH later this afternoon and also possibly KWMC again.
Main threats will be brief heavy rain and gusty winds to 35-40
knots. Confidence is too lot to include VCTS at KEKO. Conditions
will be VFR except through the heaviest showers.

&&

.FIRE WEATHER...Expecting thunderstorm coverage to increase today
and tomorrow, creeping north and east each day. Today expect
scattered to numerous wet storms across zones 454, 455, 457 and
467. Drier, stable air remains over northeast NV so only expect
isolated showers with a few lightning strikes possible. Tomorrow,
moisture and instability overruns all of the zones and expecting
scattered wet thunderstorms. Gusty erratic outflow winds will be
possible both today and tomorrow. Nighttime RH recoveries will
improve.

&&

.HYDROLOGY...Monsoonal moistures continues to be drawn north
across NV today and tomorrow, resulting in scattered showers and
thunderstorms. PWAT values nearing an inch at times and slow storm
motion will likely lead to prolonged heavy downpours and could
create areas of flash flooding. Deepest moisture remains over
central NV and flash flood watch is in effect from Sunday
afternoon through Monday night. Farther north, the flash flooding
threat will exist, but on a lesser scale. Numerous recent large
burn scars will be susceptible to prolonged rain and washouts
could result.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 11 AM PDT this morning through late
Monday night for Northeastern Nye County-White Pine County.

Flash Flood Watch from 11 AM PDT this morning through this
evening for Northwestern Nye County-Southern Lander County and
Southern Eureka County.

&&

84/86/86/84/84

In the hours before

Special weather statement, Aug 6, 1:52 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
152 PM PDT SUN AUG 6 2017

NVZ040-041-062130-
Northwestern Nye County NV-Northeastern Nye County NV-
152 PM PDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
230 PM PDT...

At 151 PM PDT, Doppler radar was tracking a strong thunderstorm 26
miles east of Round Mountain, moving east at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Little Fish Lake Valley and Table Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3873 11666 3884 11669 3897 11643 3868 11636
TIME...MOT...LOC 2051Z 261DEG 12KT 3880 11658

JR

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:43 PM PDTSpecial Weather StatementLKNNye47 min
Aug 6, 2:14 PM PDTFlash Flood WarningLKNEureka, Lander, Nye3 hr
Aug 6, 2:40 PM PDTSpecial Weather StatementLKN35 min
Aug 6, 3:11 PM PDTSpecial Weather StatementLKN34 min
Aug 6, 3:30 PM PDTSpecial Weather StatementLKN30 min
Aug 6, 3:35 PM PDTFlash Flood WarningLKNNye3 hr
Aug 6, 3:39 PM PDTSpecial Weather StatementLKN36 min
Aug 6, 3:46 PM PDTFlash Flood WarningLKNEureka, White Pine3 hr
Aug 6, 3:48 PM PDTSpecial Weather StatementLKNEureka27 min
Aug 6, 4:18 PM PDTSpecial Weather StatementLKN27 min
Aug 6, 4:30 PM PDTSpecial Weather StatementLKN30 min
Aug 6, 4:47 PM PDTSpecial Weather StatementLKN28 min

Nearby

Special Weather Statements in Nevada, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.